Alert archive / Idaho / Wind Advisories in 2024
Wind Advisory 4, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Apr 3, 2024, 2:18 PM MDT for Cassia County, Oneida County, Power County, Idaho. It took effect at Apr 4, 2024, 12:00 PM MDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2024, 2:18 PM MDT (20:18 UTC)
- In effect from
- Apr 4, 2024, 12:00 PM MDT
- Expired
- Apr 4, 2024, 10:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Pocatello, ID
Counties Cassia County, ID, Oneida County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 83 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 8.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1460 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
359 WWUS75 KPIH 032018 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 218 PM MDT Wed Apr 3 2024 IDZ056-057-041200- /O.NEW.KPIH.WI.Y.0004.240404T1800Z-240405T0400Z/ Southern Hills/Albion Mountains-Raft River Region- Including the cities of Albion, Almo, Malta, Rockland, and Holbrook 218 PM MDT Wed Apr 3 2024 ...WIND ADVISORY IN EFFECT FROM NOON TO 10 PM MDT THURSDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...The Southern Hills, Albion Mountains, and Raft River Region including the cities of Albion, Almo, Malta, Rockland, and Holbrook. This also includes the portion of I-84 from the split down to the Utah state line. * WHEN...From noon to 10 PM MDT Thursday. * IMPACTS...Gusty winds could make driving difficult, especially for high profile vehicles. Unsecured objects may be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
3 follow-up statements
544 WWUS75 KPIH 040918 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 318 AM MDT Thu Apr 4 2024 IDZ056-057-042100- /O.CON.KPIH.WI.Y.0004.240404T1800Z-240405T0400Z/ Southern Hills/Albion Mountains-Raft River Region- Including the cities of Albion, Almo, Malta, Rockland, and Holbrook 318 AM MDT Thu Apr 4 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 10 PM THIS EVENING... * WHAT...South winds 25 to 40 MPH with gusts up to 55 MPH. * WHERE...The Southern Hills, Albion Mountains, and Raft River Region, including but not limited to Albion, Almo, Malta, Rockland, and Holbrook. This includes Interstate 84 from the Interstate 86 interchange south to the Utah state line. * WHEN...From noon to 10 PM today. * IMPACTS...Strong gusty winds could make driving difficult, especially for high profile vehicles and empty or lighter weight semi trucks. Unsecured outdoor objects may be blown around, and localized blowing dust with reduced visibility cannot be ruled out. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. This includes empty or lighter weight semi trucks traveling on Interstate 84 and other local highways, as strong highway crosswinds may be present in some spots. Slow down if you encounter blowing dust. Secure outdoor objects before the winds increase late this morning. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello KSmith
585 WWUS75 KPIH 042022 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 222 PM MDT Thu Apr 4 2024 IDZ056-057-050400- /O.CON.KPIH.WI.Y.0004.000000T0000Z-240405T0400Z/ Southern Hills/Albion Mountains-Raft River Region- Including the cities of Albion, Almo, Malta, Rockland, and Holbrook 222 PM MDT Thu Apr 4 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING... * WHAT...South winds 25 to 40 MPH with gusts up to 55 MPH. * WHERE...The Southern Hills, Albion Mountains, and Raft River Region, including but not limited to Albion, Almo, Malta, Rockland, and Holbrook. This includes Interstate 84 from the Interstate 86 interchange south to the Utah state line. * WHEN...Until 10 PM today. * IMPACTS...Strong gusty winds could make driving difficult, especially for high profile vehicles and empty or lighter weight semi trucks. Unsecured outdoor objects may be blown around, and localized blowing dust with reduced visibility cannot be ruled out. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. This includes empty or lighter weight semi trucks traveling on Interstate 84 and other local highways, as strong highway crosswinds may be present in some spots. Slow down if you encounter blowing dust. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
589 WWUS75 KPIH 050352 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 952 PM MDT Thu Apr 4 2024 IDZ056-057-050500- /O.EXP.KPIH.WI.Y.0004.000000T0000Z-240405T0400Z/ Southern Hills/Albion Mountains-Raft River Region- Including the cities of Albion, Almo, Malta, Rockland, and Holbrook 952 PM MDT Thu Apr 4 2024 ...WIND ADVISORY WILL EXPIRE AT 10 PM MDT THIS EVENING... Wind conditions in the southern hills and Raft River region have decreased below Advisory thresholds. The Wind Advisory will be allowed to expire. $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Apr 3, 4:11 AM MDT, 10 hours 7 minutes earlier.
Area forecast discussion, Apr 3, 4:11 AM MDT, 10 hours 7 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
411 AM MDT Wed Apr 3 2024
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
A pattern change is in the air, but depending on where you live, not
everyone is going to feel it right away! Gradual height falls begin
today as high pressure ridging shifts east and a fresh low pressure
storm system arrives along the PacNW coast...increasing southerly
winds across the CWA and bringing increasing moisture. However, the
parent low itself is actually forecast to slide south along the
coast vs. immediately tracking onshore, meaning moisture is going to
be slow to penetrate inland across Idaho. If you live south and east
of the Central Mntns, this means that aside from noticeably breezier
conditions starting this afternoon, today will be a gorgeous
continuation of your recent taste of spring with mostly sunny skies,
dry conditions, and high temps gaining yet another 5+ degrees over
yesterday's readings...topping out in the upper 50s to upper 60s! If
you live across the Central Mountains, however, although temps will
remain mild and today won't be a washout...increasing ascent and mid-
level moistening ahead of the coastal low will support isolated to
scattered showers and thunderstorms this afternoon and eve, some of
which may be strong. Instability (fuel for storms) will be the major
limiting factor with a modest 200-500 J/kg of SBCAPE distributed
"tall and skinny" in the column per forecast soundings, and the
Central Mntns will reside on the ern periphery of better
lift/dynamics further west closer to the low. However, model
consensus supports very impressive kinematics with 0-6km deep-layer
shear in excess of 50kts and equally impressive low-level helicity.
These place the region into a supercell regime...supporting rotating
updrafts that will tend to help storm organization and longevity,
and to some extent may be able to compensate for some of the limited
instability. Thus, any storm cell that can get organized may be
capable of producing pea to penny size hail and gusty outflow winds
in excess of 45 MPH. The latest HREF suite of CAMs carries plenty of
convection with the best potential from 4 PM to 9 PM north and west
of Hailey and Mackay, while the best chance of a storm reaching
severe thresholds will reside a bit further west toward the Boise
region...closer to the best moisture and lift.
Thu will almost be a repeat...in that temps will lose a few degrees
and coverage of showers and t-storms will increase roughly west of a
line from Mud Lake to Atomic City to Burley, yet east of this line
we may pull out a BONUS gorgeous spring day with a mix of sun and
clouds, dry conditions, and steady highs in the upper 50s to upper
60s. Strong southerly winds will increase further starting Thu
afternoon ahead of the coastal low, with at least the southern
highlands and Raft River region perhaps approaching Wind Advisory
criteria with gusts in excess of 50 MPH (stay tuned), and gusts in
excess of 30 MPH everywhere else. It's unlikely we'll be able to
keep this up beyond Thu though ("saving" days and adding them to the
more pleasant side of the wx spectrum), as the coastal low finally
pushes inland with cooling temps and more widespread rain/snow
showers on the way. - KSmith
.LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY...
All of the models and cluster forecasts agree with a closed low
drifting northeast toward Idaho, then shifting across the state
later Friday and quickly into the High Plains by Saturday
afternoon. While there are some subtle differences at this point
between the GFS, ECMWF and cluster forecasts...they do point a
lingering trough/weak low setting across the northern Great Basin
and Rockies. We should see the first low continuing to push
through the Northern Plains with the next low digging toward the
Desert Southwest and Four Corners on Saturday. Beyond that, things
become disorganized forecast- wise. The ECMWF shows a deeper low
near the Four Corners, which shows up in around 55% of the
clusters. The GFS and the rest of the clusters have a weaker
low/trough that is already out in the Plains. Either way, this
looks like the beginnings of an omega block across the continental
U.S and Pacific. High pressure develops, returning us to dry and
warming conditions by the middle of next week. Circling back to
Friday and the weekend...it does look fairly wet with initially
high snow levels. With strong southerly flow ahead of the low
Friday, looks for 60s where we can get some sunshine and/or
downslope winds...with 40s and low 50s elsewhere. Rain, high
mountain snow, and even a few thunderstorms are forecast to slowly
spread east during the day. Snow levels ahead of the colder air
push will be 6500-8000ft, while dropping back to 5000-6000ft
farther west. Snow levels drop Saturday as the low moves east,
with gusty winds switching to a westerly direction. Light, wet
snow is currently anticipated Saturday morning across lower
elevations including the Snake Plain and Magic Valley. Snow
showers will linger especially over the eastern half of the
forecast area and central mountains. Lighter snow amounts are
likely for low to mid elevations, with a 60% or higher chance of
more than 6" for higher elevations of the central mountains,
eastern and southeast highlands. In terms of rainfall and/or
melted snow amounts, there is currently a 25-45% chance of more
than 0.25" around Challis, Magic Valley, and lower elevations of
the South Hills/Albion Mountains...while there is a 50+% chance
across the Snake Plain. There is a 40-70% chance of more than
0.50" across most of the central mountains and the South
Hills/Albion Mountains. The chance jumps to more than 70% for the
eastern and southeast highlands. There is a 40-70% chance of more
than 1" for the Lost River Range, eastern highlands, and Bear
River Range. - Keyes
&&
.AVIATION...
We are expecting VFR conditions at all TAF sites. Moisture moves
across the central mountains, enough for us to include VCSH at SUN
starting this afternoon and carrying into tonight. There is some
potential for thunderstorms, but left VCTS out as the best chance
looks to be north and west of the airport. IF a thunderstorm does
impact SUN, there will likely some enhanced outflow winds with a
small risk of hail. - Keyes
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.